Advertisement

The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol

How Do I Know If I Have Mitochondrial Toxicity

Here's a taste of what TheBody.com has to offer on this topic:
Get the Facts
AIDS InfoNet

Mitochondrial Toxicity

...muscle weakness in people taking AZT. It is probably the cause of "fatty liver" (hepatic steatosis) and high levels of lactic acid that can be caused by all of the nukes. Unfortunately, there is very little research on how much mitochondrial damage each ARV causes to different parts of the body. We also don't know which combinations of drugs cause the most MT. Researchers know how to measure the number of mitochondria in different cells,...
Ask the Experts

Growing concern around mitochondrial toxicity

I have been on truvada and sustiva for 9 months and for the past few weeks have been experiencing muscle aches and weakness in both legs and arms. I also have had 'muscle twitching in my leg muscles when lying still in bed. I have also been feeling...
Keith Henry, M.D.

Response from Keith Henry, M.D.

University of Minnesota, School of Medicine
...lactic acid levels, liver enzymes, and electrolyte/renal tests are useful for checking for significant metabolic problems due to mitochondrial toxicity. The rate of serious metabolic/mitochondrial toxicity on Truvada + Sustiva has been low (<... Read more »

mitochondrial toxicity

if it is thought that some nukes cause mitochondrial toxicities/deficiencies. can these problems interfere with the muscles ability for strenght and growth, ie. the ability to weight train?reason being is that I have had extensive fat loss on my...
Keith Henry, M.D.

Response from Keith Henry, M.D.

University of Minnesota, School of Medicine
...There have been some reports of impaired/slowed muscle recovery in the setting of mitochondrial toxicity. In addition, I have cared for some patients who report and have exhibited that phenomenon. It seems to be variable and is often Read more »

MITOCHONDRIAL TOXICITY

I have developed myopathy due to HIV meds. Med cocktail has been change to one with minimal toxicity. In the meantime I plan to start nucleomax,coq10,lacetyl carnitine vitb1/2/6 to minimize sxs until change of meds takes effect..Are there any foods...
Keith Henry, M.D.

Response from Keith Henry, M.D.

University of Minnesota, School of Medicine
...aware of any particular diet that would clearly impact the course of muscle recovery from drug related injury due to presumed mitochondrial toxicity. If any reader is aware of dietary recommendations in that setting please post! KH Read more »

mitochondrial toxicity

I've been hearing a lot lately about mitochondrial toxicity and I know one of the most common signs of MT is muscle weakness. I'm 52 and have been positive for around 10 years. My viral load is 15,000 and my t-cell count 450. I'm not on any...
Thomas N. Kakuda, Pharm.D.

Response from Thomas N. Kakuda, Pharm.D.

University of Minnesota
Gary,Dysfunctional mitochondria in the muscles can lead to a condition known as "mitochondrial myopathy" which manifests itself as muscle weakness and fatigue. The famous cyclist Greg LeMond retired in 1994 due to this disease. Mitochondrial... Read more »
Articles
The Body

The Dangers of Mitochondrial Toxicity: An Update From the 1st International Workshop on HIV & Aging

...the nucleoside analog class of antiretrovirals, which includes Retrovir (zidovudine, AZT) and Zerit (stavudine, d4T), cause mitochondrial toxicity that is associated with subcutaneous fat loss (lipoatrophy), muscle weakness (myopathy), and... Read more »
Project Inform

Mitochondrial Toxicity and Lactic Acidosis Fact Sheet

...this enzyme synergistically (where 1+1 = more than 2). At least one group of researchers claims d4T is most commonly related to mitochondrial damage in people, though others do not accept this finding. Early results from a small study show that... Read more »
Women Alive

Mitochondrial Toxicity

...gradual break-down of the mitochondria. When the mitochondria stop performing, many illnesses can arise. This is what is called mitochondrial toxicity. Some diseases related to mitochondrial dysfunction are lactic acidosis, neuropathy, muscle... Read more »
Seattle Treatment Education Project

Mitochondrial Damage

...The topic of mitochondrial damage is gaining more and more press as a potential side effect of anti-HIV medication. Simply put, the mitochondria are the "energy Read more »
Connect With Others

Am I Infected

Posted by delhiguy, 3 Replies
I am 30 YO guy. Worried that I may have got infected. I met this friend of mine on 5th of Dec 2010 which was just a causual meeting after 5 years. After having drinks she started touching me and I got aroused and we end up mating. While in act, she... Read more »

Lost

Posted by LostNconfused, 5 Replies
I tested positive 3 days before Christmas and I think I am still numb to the fact. I haven't told any friends or family because I really don't know how and most are judgemental and I'm sure will walk away. But I guess if they do, then I didn't need... Read more »

Two weeks down and a life time to live

Posted by trulife, 2 Replies
Well folks...it's the end of two weeks on Atripla and so far things are going well. Side effects have been limited and are now subsiding. My biggest problem so far is swallowing the pill. I have always had trouble swallowing pills...go figure...a... Read more »

Excessive Mastubation

Posted by Anonymous, 5 Replies
Ever since I found out that I'm poz, I've been spending a lot more time mastubating. Is that normal? Or could it be because of the amount of time I've been spending reading posts about sexual issues? Pleasing myself has become an every day thing... Read more »